Pennsylvania, 2014

Damaging Winds in Pennsylvania, July 3, 2014

July 3, 2014 · NWS PBZ · 2 events in 1 county or zone

A few strong to near severe storms developed in the afternoon on the 3rd as a cold front crossed western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few strong to near severe storms developed in the afternoon on the 3rd as a cold front crossed western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 9:08 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 3, 9:08 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 AM EDT THU JUL 3 2014

.SYNOPSIS...
SHOWERS...AND A FEW THUNDERSTORMS WILL PLAGUE THE UPPER OHIO VALLEY
REGION TODAY AS A COLD FRONT CROSSES. COOL AND DRY WEATHER WILL
THEN ENSUE FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH 10AM UPDATE...MADE CHANGES TO FORECAST FOR LINE OF SHOWERS
CURRENTLY MOVING ACROSS NORTHWESTERN PENNSYLVANIA...AS WELL AS A
SECOND LINE OF SHOWERS DEVELOPING OVER EASTERN OHIO. ONCE THE
SECOND LINE OF SHOWERS MOVING THROUGH...THIS COULD BE THE END OF
PRECIPITATION. PREVIOUS DISCUSSION FOLLOWS.

SHOWERS...WITH SOME SOME ISOLD THUNDER POSSIBLE AS THE MID LVLS
COOL WITH THE ENCROACHMENT OF AN UPR TROF...WL ACCOMPANY PASSAGE
OF A COLD FRONT ACRS THE REGION TDA.

PCPN CHCS WL DIMINISH RAPIDLY FM THE W THIS AFTN AND THIS EVE AS
DRY ADVCTN ENSUES IN THE WAKE OF THE FRONT.

COOLER NR TERM TEMPS WERE FORECAST CLOSE TO MAV GUIDANCE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A DRY AND PLEASANT HOLIDAY WEEKEND IS FORECAST FOR THIS PERIOD.
H500 TROUGH AT THE START ON FRIDAY TRANSITIONS TO A MORE ZONAL
PATTERN BY SUNDAY.  SURFACE HIGH APPROACHES FRIDAY...BUT WITH H500
TROUGH AXIS PASSING THROUGH DURING THE AFTERNOON...THOUGHT THERE MIGHT
BE JUST ENOUGH MOISTURE TO SQUEEZE OUT A SPRINKLE OR TWO ON THE
RIDGES ABOVE 2000 FEET.  NO SUCH CHANCE ON SATURDAY WITH HIGH
OVERHEAD.  TEMPERATURES BOTH FRIDAY AND SATURDAY WILL BE BELOW
SEASONAL NORMALS.  BLENDED IN BIAS-CORRECTED MOSGUIDE WITH PREVIOUS
FORECAST...SINCE THIS GUIDANCE SOURCE TENDS TO PERFORM WELL IN
SITUATIONS LIKE THIS.

WITH HIGH PULLING EAST ON SUNDAY...SOUTHWEST RETURN FLOW WILL START
TO BRING BACK MORE TYPICAL JULY TEMPERATURES.  STILL...DEWPOINTS
WILL REMAIN COMFORTABLE IN THE MID TO UPPER 50S.  UPPER CLOUDS WILL
BEGIN A SLOW INCREASE LATER IN THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MORE HUMID AIR RETURNS IN EARNEST ON MONDAY BEHIND A WARM FRONT.
MAY SEE ISOLATED AFTERNOON SHRA/TSRA MAKE A RETURN.  FRONTAL
BOUNDARY WILL THEN TRY TO SINK SOUTH STARTING MONDAY NIGHT/TUESDAY.
WHILE A TRAILING GREAT LAKES SHORTWAVE MAY GIVE THE BOUNDARY ENOUGH
PUSH TO KICK IT SOUTH OF THE CWA BY 12Z THURSDAY...THIS IS BY NO
MEANS GUARANTEED...AND IT MAY WELL LIFT BACK NORTHWARD BY THE END OF
THE EXTENDED PERIOD IN ANY CASE.  THUS...CHANCE POPS ARE INCLUDED
FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT AT THIS TIME.  GENERALLY
STAYED CLOSE TO HPC SUGGESTED TEMPERATURES.  THESE WERE AT OR A
TOUCH ABOVE SEASONABLE LEVELS...WHICH MAKES SENSE GIVEN THE OVERALL
ZONAL FLOW PATTERN.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR RESTRICTIONS WL ACCOMPANY SHWRS ACRS THE REGION TDA UNTIL
CDFNT PASSAGE HERALDS DRY ADVCTN. SOME MVFR ST/SC OR FOG MAY
LINGER TNGT AS RESIDUAL MSTR IS TRAPPED IN THE COOLING BNDRY
LYR...BUT OVRALL TREND WL BE OF IMPROVEMENT.

.OUTLOOK.../FRIDAY THROUGH MONDAY/...
THE NXT CHC FOR RESTRICTION WL COME WITH A LATE MONDAY CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 3, 2:32 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 AM EDT THU JUL 3 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
332 AM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 10:54 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1154 AM EDT THU JUL 3 2014

PAZ023-031615-
INDIANA PA-
1154 AM EDT THU JUL 3 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA COUNTY...

AT 1152 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLYMER...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  CLYMER...             MARION CENTER...      CHERRY TREE...
  GLEN CAMPBELL...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4070 7881 4069 7881 4068 7882 4062 7909
      4075 7914 4090 7881 4081 7880 4080 7880
      4073 7880 4072 7879

15

The radar

The State College radar (KCCX), 89 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
July 3, 10:56 AM EST
Where
Indiana County, 0.88 mi SSW of Barr Slope
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.708, -79.027

Emergency Managaer reported numerous trees down on Barr Slope Road.

Thunderstorm Wind, Indiana

When
July 3, 11:06 AM EST
Where
Indiana County, 0.69 mi N of Pine Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Fire Department/Rescue
Coordinates
40.680, -78.920

Local fire rescue reported large trees down and an isolated power outage in area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525572, 525573.